Pennsylvania, 2006

Flash Flood in Pennsylvania, June 27, 2006

June 27, 2006 · NWS BGM · 1 event in 1 county or zone

Tropical moisture continued to stream northward into eastern Pennsylvania ahead of a frontal system which slowly moved westward into the eastern Great Lakes by Tuesday morning the 27th. This tropical moisture developed a batch of heavy showers and thunderstorms across much of eastern Pennsylvania late Monday evening the 26th through Tuesday morning the 27th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Tropical moisture continued to stream northward into eastern Pennsylvania ahead of a frontal system which slowly moved westward into the eastern Great Lakes by Tuesday morning the 27th. This tropical moisture developed a batch of heavy showers and thunderstorms across much of eastern Pennsylvania late Monday evening the 26th through Tuesday morning the 27th. Up to 2 inches of rain fell in the Tunkhannock area by Tuesday. This rain fell on saturated ground from previous rains that occurred Sunday and Monday leading to flash flooding in the Tunkhannock area. Several roads were reported to be washed out Tuesday morning. The rain tapered off for a few hours Tuesday morning allowing the waters to recede temporarily.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 26, 2:15 PM EST, 10 hours 45 minutes earlier.

Area forecast discussion, Jun 26, 2:15 PM EST, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
315 PM EDT MON JUN 26 2006

.SHORT TERM (TONIGHT - WEDNESDAY)...
THE MOST PERSISTENT SHOWERS HAVE BECOME CONCENTRATED ACROSS OUR
NORTHERN AND WESTERN ZONES THIS AFTERNOON...WITH MORE SCATTERED
CONVECTIVE ACTIVITY FROM ABOUT I-81 EASTWARD. HEAVY RAIN...OF
COURSE...REMAINS A CONCERN AREA-WIDE...ESPECIALLY WITH ANY
THUNDERSTORMS. THUS...WELL KEEP THE FLASH FLOOD WATCH UP THROUGH 8
PM. BY THIS EVENING...THE NEXT SHIFT CAN CONSIDER IF THE FLOOD
THREAT IS HIGH ENOUGH FOR SPECIFIC AREAS TO EXTEND THE WATCH OR NOT.

SEVERAL ADDITIONAL PIECES OF ENERGY WILL ROTATE NORTHWARD BETWEEN
THE AMPLIFIED UPPER-RIDGE OFF THE EAST COAST AND THE OHIO VALLEY
TROUGH THROUGH MID-WEEK. THE MOST SIGNIFICANT WAVE IS EXPECTED TO
AFFECT THE REGION TUESDAY NIGHT INTO WEDNESDAY...WITH OUR NEXT
WIDESPREAD RAIN EVENT PROGGED FOR THIS TIME PERIOD. FOR
TUESDAY...SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED.
ONCE AGAIN...HEAVY RAIN WILL BE A THREAT THIS ENTIRE PERIOD...WITH A
DEEP SOUTHERLY FLOW STILL IN PLACE.  -MJ

&&

.AVIATION (26/06Z TO 27/06Z)...
RAIN CONTS...HEAVY AT TIMES...ACROSS THE AREA THIS AFTN. XPCT A
GRADUAL TAPER OFF OF RAIN INTENSITY...WITH A CORRESPONDING INCRS IN
VSBYS AND CIGS...THRU 00Z. 00-06Z WILL FEATURE MVFR CIGS AND VSBY
WITH SCT LGT RAIN AND LGT FOG. ANOTHER SLUG OF HEAVIER RAIN WILL
ENTER THE AREA AFT 06Z AND CIGS AND VSBYS COULD LWR TO IFR LVLS AT
TIMES...ESP AT ITH...BGM...AND AVP. AFT 12Z TUE...CONDS SHD IMPROV
ONCE AGAIN AS THE RAIN MOVES OUT. GNRLY XPCT VFR CONDS 12 TO 18Z.
-MORFORD

&&

.LONG RANGE (WED NIGHT - SUNDAY)...
WET CONDS CONT AS THE FCST AREA REMAINS UNDER THE UPPER TROF. TROF
AXIS GNRLY CNTRD OVER THE GREAT LAKES AND VARIOUS SHRT WVS WILL
ROTATE THRU KEEPING THE AREA UNSTABLE WITH THE RISK OF A SHWR AT
ALMOST ANY TIME. MADE ONLY SLGT ADJUSMENTS TO HPC GUID IN TEMPS AND
POPS.  -MORFORD

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...FLASH FLOOD WATCH FOR NYZ009-015>018-022>025-036-037-044>046-
055>057-062 UNTIL 8 PM EDT MONDAY.
.PA...FLASH FLOOD WATCH FOR PAZ038>040-043-044-047-048-072 UNTIL 8
PM EDT MONDAY.

&&
Hazardous weather outlook, Jun 26, 5:23 AM EST, 19 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
623 AM EDT MON JUN 26 2006

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-271030-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
623 AM EDT MON JUN 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN WILL CONTINUE ACROSS THE ENTIRE AREA TODAY...BEFORE
SHIFTING TO THE WEST TONIGHT. FLASH FLOODING WILL BE POSSIBLE AS
LOCALLY HEAVY RAIN OCCURS AT TIMES THROUGHOUT THE DAY. PLEASE SEE
ALBFFABGM WGUS61 FOR THE LATEST DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL HEAVY RAIN WILL BE POSSIBLE THROUGH THE MIDDLE OF THE
WEEK AS A VERY MOIST AIRMASS REMAINS IN PLACE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY IN SUPPORT OF HEAVY
RAINFALL AND POSSIBLE FLOODING. RAINFALL SPOTTERS ARE ENCOURAGED
TO REPORT RAINFALL AMOUNTS OF ONE INCH OR GREATER.

PB

In the hours before

Local storm report, Jun 26, 7:05 PM EST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
805 PM EDT MON JUN 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FLASH FLOOD      HONESDALE               41.58N 75.25W
06/26/2006                   WAYNE              PA   EMERGENCY MNGR

            ROADS WASHED OUT. LACKAWAXEN RIVER FLOODING INTO PARKING
            LOT.

0330 PM     FLASH FLOOD      BETHANY                 41.61N 75.29W
06/26/2006                   WAYNE              PA   EMERGENCY MNGR

            NURSING HOME FLOODED.

0345 PM     FLASH FLOOD      5 W LIBERTY             41.80N 74.84W
06/26/2006                   SULLIVAN           NY   EMERGENCY MNGR

            ROUTE 52 CLOSED NEAR YOUNGSVILLE. STREAMS OVERFLOWING
            THEIR BANKS.

0600 PM     FLASH FLOOD      COLCHESTER              42.17N 75.08W
06/26/2006                   DELAWARE           NY   COUNTY OFFICIAL

            ALL TOWN ROADS CLOSED DUE TO WIDESPREAD FLOODING.

&&

MJC
Local storm report, Jun 26, 10:59 PM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1159 PM EDT MON JUN 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     FLASH FLOOD      NESCOPECK               41.05N 76.21W
06/26/2006                   LUZERNE            PA   TRAINED SPOTTER

            REPORT OF 1 3/4 INCH OF RAIN IN THE PAST HOUR WITH PARTS
            OF ROUTE 93 FLOODED. NESCOPECK CREEK OVER BANKS.

&&

RHB

The radar

The Binghamton radar (KBGM), 76 km away, was scanning. The volume nearest the first event began at 05:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Wyoming

When
June 27, 1:00 AM EST to 11:00 AM EST
Where
Wyoming County, Tunkhannock
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
41.518, -76.016 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519032.